Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 137, NWS Pueblo, CO

June 13, 2023Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 13, 2023, 3:54 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2023, 3:54 PM MDT (21:54 UTC)
Expired
Jun 13, 2023, 4:09 PM MDT
In force
15 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:47 PM MDT, 7 minutes earlier.

Area forecast discussion, Jun 13, 3:47 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
347 PM MDT Tue Jun 13 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM MDT Tue Jun 13 2023

Key Messages

1) Quieter day for convection on Wednesday.

.Tonight...Convection will move to the east of the region by mid
evening by later in the evening. Flow on the plains will be light
to weak downslope so not anticipating widespread areas of low
clouds and fog.

.Wednesday...This will be a quieter day for convection with a
shortwave ridge building over the area. CAPE values look to be
modest with weak shear so storm to severe storms are not
anticipated. Precipitable waters decrease so threat for heavier
rain decreases, but storms could still produce locally heavy
downpours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 322 PM MDT Tue Jun 13 2023

Key messages
1) Increased chances for severe storms Thursday with best chances
near the Kansas border.

2) Chances for severe weather on the plains Friday and into
Saturday.

.Thursday...First trough moves through the area Thursday afternoon
and into the evening. Models indicate surface low pressure
develops over southeast Colorado. Best chances for precipitation
appear to be over the northern portions of our CWA and to the
north. However, models show higher dewpoints moving northward
ahead of the surface low into western Kansas and possibly into
southeast Colorado near the Kansas border. Will have to watch for
strong to severe convection developing over the eastern plains
close to the Kansas border. SPC Day 3 marginal outlines the area
potential severe weather well. Further to the west, CAPE value
are forecast to be lower so not anticipating much of a threat for
severe weather.

.Friday and Saturday...Cold front moves southward on the eastern
plains behind the departing first trough with another disturbance
passing over the region. Low level moisture returns to the
eastern plains and into the eastern mountains, and this pattern is
conducive for severe convective weather. It is too early for the
finer details. GFS shows over 1000 J/kg of CAPE and bulk shears of
35 to 50 knots on both Friday and Saturday on the eastern plains,
suggesting severe weather is possible. Ensemble means have the
highest forecast QPF in northeast Colorado, indicating the
greatest chances for convection will be over northeast Colorado.

.Sunday through Tuesday...Ensemble means have a trough developing
over the west coast with southwest flow aloft over the region.
Ensemble means has a decrease in precipitable waters over the
eastern plains suggesting the low level moisture will remain east
of the CWA in Kansas. A warming and drying trend will develop with
any storms likely being high based. Summer time temperatures are
likely over the region with operational models having 700mb
temperatures around +15C. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 322 PM MDT Tue Jun 13 2023

KALS...VFR at all TAF sites. Isolated thunderstorms will develop
Wednesday afternoon in the San Luis Valley.

KCOS and KPUB...Any convection will end by mid evening. Flow will
be weakly downslope so do not expect much low clouds and fog.
Diurnal convection will develop during the afternoon. Convective
coverage will be less than previous day. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for COZ084-085.

&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, Jun 13, 11:37 AM MDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1137 AM MDT Tue Jun 13 2023

COZ058>089-093>099-141745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1137 AM MDT Tue Jun 13 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are expected across the area today. The
strongest storms are expected mainly over eastern Las Animas and
Baca Counties, and could produce hail up to the size of golf balls
and winds in excess of 60 mph. An isolated tornado cannot be ruled
out as well.

Showers and thunderstorms are expected for the remainder of the
plains and Pikes Peak Region today into this evening as well, and
may produce heavy rainfall, hail up to 1 inch in diameter, and winds
up to around 50 mph. Torrential rains could lead to flooding
concerns in El Paso County.

Be aware of high stream flows and unstable stream banks from fast-
moving water, especially around Fountain Creek and the Lower
Arkansas River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible each day from Wednesday through
Saturday. The main risk from thunderstorms will be locally heavy
rainfall, small hail, and gusty winds up to 50 mph. However,
there will be the potential for strong to severe thunderstorms
across portions of the southeast Colorado plains Thursday through
Saturday where large hail and damaging winds will be the primary
risks. Localized flash flooding will be possible under the
stronger storms, especially where saturated soil conditions exist.
Please monitor the forecasts closely as stay weather aware over
the next several days.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

GARBEROGLIO/06

In the hours before

Special weather statement, Jun 13, 2:49 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
249 PM MDT Tue Jun 13 2023

COZ086>088-132115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
249 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of east central
Huerfano, north central Las Animas and southern Pueblo Counties
through 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Walsenburg, or 33 miles east of Spring Burn Scar
north of Highway 160, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Huerfano, north central Las Animas and southern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.

&&

LAT...LON 3770 10461 3780 10464 3787 10440 3771 10430
TIME...MOT...LOC 2049Z 258DEG 14KT 3777 10456

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jun 13, 2:57 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
257 PM MDT Tue Jun 13 2023

COZ093-097-132130-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
257 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northeastern Otero
and northwestern Bent Counties through 330 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Las Animas, or 13 miles northeast of North La
Junta, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern Otero
and northwestern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3808 10340 3816 10340 3822 10322 3808 10319
TIME...MOT...LOC 2057Z 255DEG 13KT 3812 10336

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

PS
Special weather statement, Jun 13, 2:59 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
259 PM MDT Tue Jun 13 2023

COZ096-132130-
Eastern Kiowa County CO-
259 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southeastern Kiowa
County through 330 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheridan Lake, or 26 miles northeast of Lamar, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Kiowa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3830 10237 3838 10239 3848 10221 3830 10214
TIME...MOT...LOC 2059Z 247DEG 9KT 3837 10230

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PS
Special weather statement, Jun 13, 3:08 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT Tue Jun 13 2023

COZ095-096-132145-
Western Kiowa County CO-Eastern Kiowa County CO-
308 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of north central Kiowa
County through 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eads, or 24 miles southwest of Cheyenne Wells,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Kiowa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3849 10251 3857 10279 3862 10279 3861 10249
TIME...MOT...LOC 2108Z 276DEG 16KT 3860 10271

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PS
Special weather statement, Jun 13, 3:12 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT Tue Jun 13 2023

COZ086-093-132145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
312 PM MDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of west central Otero
and southeastern Pueblo Counties through 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Fowler, or 29 miles southeast of Pueblo, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Otero
and southeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3791 10430 3799 10430 3803 10397 3788 10399
TIME...MOT...LOC 2112Z 273DEG 17KT 3795 10424

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Jun 13, 3:28 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT Tue Jun 13 2023

COZ086>089-093-095>098-132200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Eastern Kiowa County CO-
328 PM MDT Tue Jun 13 2023

...Multiple developing strong thunderstorms will impact portions of
central Otero, northern Prowers, northeastern Huerfano, Kiowa,
northwestern Las Animas, Crowley, southeastern Pueblo and northern
Bent Counties through 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 21 miles northeast of North La Junta, moving east at
10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamar, La Junta, North La Junta, Rocky Ford, Las Animas, Fowler,
Ordway, Swink, Eads, Manzanola, Wiley, Olney Springs, Sugar City,
Cheraw, Crowley, Sheridan Lake, Haswell, Neeoshe Reservoir,
Chivington and Blue Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.

&&

LAT...LON 3779 10443 3827 10390 3851 10402 3853 10317
      3861 10317 3861 10205 3818 10204
TIME...MOT...LOC 2127Z 291DEG 7KT 3811 10317

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:06 PM MDTSevere Thunderstorm WarningPUBLas Animas39 min
Jun 12, 6:42 PM MDTSevere Thunderstorm WarningPUBLas Animas33 min
Jun 12, 7:12 PM MDTSevere Thunderstorm WarningPUBLas Animas30 min
Jun 12, 10:12 PM MDTSpecial Weather StatementPUBCuster18 min
Jun 13, 3:21 AM MDTFlood WatchPUBEl Paso15 hr
Jun 13, 7:48 AM MDTRiver Flood WarningPUBPueblo24 hr
Jun 13, 7:50 AM MDTRiver Flood WatchPUBOtero24 hr
Jun 13, 12:23 PM MDTSpecial Weather StatementPUBLas Animas37 min
Jun 13, 12:28 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas32 min
Jun 13, 12:51 PM MDTSevere Thunderstorm WarningPUBLas Animas24 min
Jun 13, 12:52 PM MDTSpecial Weather StatementPUBPueblo38 min
Jun 13, 12:56 PM MDTSpecial Weather StatementPUBEl Paso34 min
Jun 13, 1:03 PM MDTSevere Thunderstorm WarningPUBPueblo27 min
Jun 13, 1:17 PM MDTSevere Thunderstorm WarningPUBLas Animas12 min
Jun 13, 1:23 PM MDTSpecial Weather StatementPUBPueblo37 min
Jun 13, 1:28 PM MDTSevere Thunderstorm WarningPUBPueblo32 min
Jun 13, 1:33 PM MDTSpecial Weather StatementPUBLas Animas27 min
Jun 13, 1:39 PM MDTSpecial Weather StatementPUBCrowley36 min
Jun 13, 1:41 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas34 min
Jun 13, 1:46 PM MDTSevere Thunderstorm WarningPUBPueblo29 min
Jun 13, 2:09 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas36 min
Jun 13, 2:14 PM MDTSpecial Weather StatementPUBPueblo31 min
Jun 13, 2:27 PM MDTSpecial Weather StatementPUBLas Animas33 min
Jun 13, 2:28 PM MDTSpecial Weather StatementPUBCrowley32 min
Jun 13, 2:44 PM MDTSevere Thunderstorm WarningPUBBaca19 min
Jun 13, 2:49 PM MDTSpecial Weather StatementPUBPueblo26 min
Jun 13, 2:57 PM MDTSpecial Weather StatementPUBBent33 min
Jun 13, 3:08 PM MDTSpecial Weather StatementPUBKiowa37 min
Jun 13, 3:12 PM MDTSpecial Weather StatementPUBOtero33 min
Jun 13, 3:20 PM MDTSevere Thunderstorm WarningPUBKiowa25 min
Jun 13, 3:28 PM MDTSpecial Weather StatementPUBCrowley, Kiowa32 min
Jun 13, 3:35 PM MDTSevere Thunderstorm WarningPUBProwers2 min
Jun 13, 3:39 PM MDTSevere Thunderstorm WarningPUBProwers36 min
Jun 13, 3:58 PM MDTSpecial Weather StatementPUBKiowa, Otero62 min
Jun 13, 4:03 PM MDTSevere Thunderstorm WarningPUBProwers27 min
Jun 13, 4:15 PM MDTSpecial Weather StatementPUBBent45 min
Jun 13, 4:28 PM MDTSevere Thunderstorm WarningPUBProwers32 min
Jun 13, 5:20 PM MDTSpecial Weather StatementPUBHuerfano25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.